Dynamical behavior of a three species food chain model with Beddington-DeAngelis functional response. (English) Zbl 1195.92061

Summary: A three species food chain model with Beddington-DeAngelis functional response is investigated. A local stability analysis is carried out and the global behavior is simulated numerically for a biologically feasible choice of the parameters. Persistence conditions for the food chain model are established. Bifurcation diagrams are obtained for different parameters of the model after intensive numerical simulations. The results of simulations show that the model could exhibit chaotic dynamics for realistic and biologically feasible parameter values. Finally, the effect of immigration of the prey species is investigated. It is observed that adding a small amount of constant immigration to the prey species stabilizes the system.


92D40 Ecology
65C20 Probabilistic models, generic numerical methods in probability and statistics
34C60 Qualitative investigation and simulation of ordinary differential equation models
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
34D20 Stability of solutions to ordinary differential equations
37N25 Dynamical systems in biology
Full Text: DOI


[1] May, R. M., Stability and complexity in model ecosystems (1973), Princeton University Press: Princeton University Press Princeton, New Jersey
[2] Kuang, Y.; Beretta, E., Global quantities analysis of a ratio-dependent predator-prey system, J Math Biol, 36, 389-406 (1998) · Zbl 0895.92032
[3] Cantrell, R. S.; Consner, C., On the dynamics of predator-prey Models with the Beddington-DeAngelis Functional response, J Math Anal Appl, 257, 206-222 (2001) · Zbl 0991.34046
[4] Gakkhar, S.; Naji, R. K., Seasonality perturbed prey-predator system with predator-dependent functional response, Chaos, Solitons & Fractals, 18, 1075-1083 (2003) · Zbl 1068.92045
[5] May, R. M., Biological populations with non-overlapping generations: stable point, stable cycle and chaos, Science, 186, 645-647 (1974)
[6] May, R. M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-467 (1976) · Zbl 1369.37088
[7] Gilpin, M. E., Spiral chaos in a predator-prey model, Am Nat, 113, 306-308 (1979)
[8] Hastings, A.; Powell, T., Chaos in a three-species food chain, Ecology, 72, 896-903 (1991)
[9] Klebanoff, A.; Hastings, A., Chaos in one predator two prey model: general result from bifurcation theory, Math Biosci, 122, 221-223 (1994) · Zbl 0802.92017
[10] Aziz-Alaoui, M. A., Study of a Leslie-Gower-type tritrophic population model, Chaos, Solitons & Fractals, 14, 8, 1257-1293 (2002) · Zbl 1031.92027
[11] Gakkhar, S.; Naji, R. K., Order and chaos in predator to prey ratio-dependent food chain, Chaos, Solutions & Fractals, 18, 229-239 (2003) · Zbl 1068.92044
[12] Hsu, S. B.; Hwang, T. W.; Kuang, Y., A ratio-dependent food chain model and its applications to biological control, Math Biosci, 181, 55-83 (2003) · Zbl 1036.92033
[13] Beddington, J. R., Mutual interference between parasites or predators and its effect on searching efficiency, J Animal Ecol, 44, 331-340 (1975)
[14] DeAngelis, D. L.; Goldstein, R. A.; Neill, R. V.O., A model for trophic interactions, Ecology, 56, 881-892 (1975)
[15] Brauer, F.; Nohel, J. A., Ordinary differential equations (1973), W.A. Benjamin Inc.: W.A. Benjamin Inc. Philippines, copyright
[16] Hale, J. K., Ordinary differential equation (1969), Wiley-Interscience: Wiley-Interscience New York · Zbl 0186.40901
[17] Hwang, T. W., Global Analysis of the predator-prey system with Beddington-DeAngelis functional response, J Math Anal Appl, 281-401 (2003) · Zbl 1033.34052
[18] Hwang, T. W., Uniqueness of limit cycles of the predator-prey system with Beddington-DeAngelis functional response, J Math Anal Appl, 290, 113-122 (2004) · Zbl 1086.34028
[19] Freedman, H. I.; Waltman, P., Persistence in models of three interacting predator prey populations, Math Biosci, 68, 213-231 (1984) · Zbl 0534.92026
[20] Gerald, C. F.; Wheatly, P. O., Applied numerical analysis (1998), Addison-Wesley, Inc.: Addison-Wesley, Inc. New York, USA
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.